Nebraska, 2024

Damaging Winds in Nebraska, June 18, 2024

June 18, 2024 · NWS OAX · 2 events in 2 counties and zones

Upper-air analysis the morning of the 18th showed a longwave trough over much of the western CONUS. At the surface, a cold front was noted across the central and northern Plains, moving to the east/southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Upper-air analysis the morning of the 18th showed a longwave trough over much of the western CONUS. At the surface, a cold front was noted across the central and northern Plains, moving to the east/southeast. In the afternoon hours, widespread thunderstorm development occurred with multiple linear complexes racing across eastern Nebraska into Iowa. While the majority of these storms remained below severe limits, severe winds were observed in Seward and Lancaster County at the apex of one of the bowing segments.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 18, 1:58 PM CST, 2 hours 8 minutes earlier. Its key messages:

  • Strong to severe thunderstorms through around 8 PM today. Widespread rain is expected, with some local areas potentially receiving 3+ inches.
  • Rain chances continue every day through Saturday, especially across northern parts of the area. Severe storms are unlikely though.
  • Temperatures will be much cooler on Wednesday, but warming back up by the end of the week.
Area forecast discussion, Jun 18, 1:58 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
258 PM CDT Tue Jun 18 2024

.KEY MESSAGES...

- Strong to severe thunderstorms through around 8 PM today.
  Widespread rain is expected, with some local areas potentially
  receiving 3+ inches.

- Rain chances continue every day through Saturday, especially
  across northern parts of the area. Severe storms are unlikely
  though.

- Temperatures will be much cooler on Wednesday, but warming
  back up by the end of the week.

&&

.DISCUSSION...
Issued at 229 PM CDT Tue Jun 18 2024

At 2 PM, the cold front extended from near Sioux City to
Columbus to Hastings. This front continues to progress east
across northeast NE, but has stalled a bit over south central
NE. Thunderstorms have developed along the entire front, and are
expected to intensify and organize a bit in the next few hours.
MLCAPE in advance of the front is greater than 2000 J/kg with
limited inhibition and effective shear only around 30 kts.
Immediately behind the front, the deep layer shear including the
northwesterly surface winds and a stronger belt of
southwesterly flow at 500 hPa, is a fair amount stronger.
Individual cell motion within the line will be nearly parallel
to the front, and thus expect a majority of the updrafts to
become elevated over and slightly behind the frontal boundary
over time...especially as storms develop more organized
downdrafts to push it quicker to the east at the surface.
Assuming slightly elevated updrafts, especially as the evening
progresses, believe that true effective shear will struggle to
be strong enough to influence the updrafts into persistent
mesocyclones. If this is the end result, then large hail would
struggle to be much of a hazard aside from the initial onset of
stronger updrafts, especially with ample seeding from nearby
updrafts and a rather warm airmass aloft. Post-frontal updrafts
would also limit the overall tornado potential (although see
note a few lines below). Rather, the primary severe weather
hazard would likely be areas of 55-70 mph wind gusts where the
stronger updrafts can develop in close proximity, produce an
organized conglomerated downdraft cold pool, and push it to the
east northeast in the higher CAPE environments. This may become
a bit more of a hazard during the time frame in early evening
when low level winds increase but instability remains in place.
And, if these bowing segments develop during the early evening
with increasing low level wind shear, a mesovortex tornado or
two could become possible. This currently appears to be a lower
end potential, but non-zero. Finally, with front-parallel flow
and a slow moving boundary amidst a very moist environment with
ample low level moisture transport, heavy rain and isolated
flash flooding will be possible. It seems that rainfall rates in
the strongest storms could approach 2 inches per hour...so if a
couple of stronger updrafts can train over the same areas before
the cold pool organizes and pushes east quicker, those area the
areas where flash flooding will become possible with local
amounts greater than 3" possible.

To recap, expect a few storms to produce rain capable of flash
flooding and wind gusts of 55-70 mph. Large hail and tornadoes
are unlikely...but the threat is non-zero.

By 8 PM or so, most of the stronger storms should push east of
the area and/or weaken, but off and on showers and thunderstorms
will continue across a large part of the area, and will probably
see an increase in coverage late tonight into early Wednesday.
Expect a few showers or a storm around the region on Wednesday
but most of the day will be dry. Then overnight, expect another
complex of non-severe thunderstorms to develop and move into the
area early Thursday morning. Non-severe thunderstorm chances
continue intermittently through Saturday, although the greatest
chances do shift north to the Dakotas. By Saturday, a front
pushes through with decreasing storm chances thereafter
(although the environment does seem to re-build its instability
profile so if a subtle system is capable of developing storms,
might need to watch for a bit of severe potential).

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1246 PM CDT Tue Jun 18 2024

Primary focus this TAF issuance is on timing and intensity of
thunderstorms. Have attempted to focus the greatest potential
into a 2 hour window. It appears that the window for stronger
storms, while around 2 hours long, may come in off-and-on
greater intensity so maintained a tempo for the lowest
conditions. After storms, there are questions about if/when/how
long MVFR ceilings may persist. Especially at LNK/OMA, could
have some MVFR or briefly IFR ceilings over the course of
several hours, but feel that VFR is more likely for a majority
of the time so have been a bit conservative with ceiling heights
at this time.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Barjenbruch
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 18, 10:45 AM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1145 AM CDT Tue Jun 18 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190645-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1145 AM CDT Tue Jun 18 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tuesday Afternoon Through Tuesday Night

Thunderstorms will develop this afternoon from northeast Nebraska
into south central Nebraska, gradually moving east through this
evening. These storms could possibly be severe with damaging
winds, isolated large hail, and widespread 1 to 2 inch rains.
Localized totals of up to 5 inches of rain are possible and could
produce flash flooding. While thunderstorms will persist into the
evening and overnight, severe weather potential will decrease as
we get farther into the evening hours with little to no severe
potential after midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms remain in the forecast Wednesday. While severe
storms aren't expected, additional heavy rainfall could occur.

The active weather pattern remains in the area with a daily
chance for storms from Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon or tonight.

The radar

The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seward

When
June 18, 4:06 PM CST
Where
Seward County, 5 mi NW of Beaver Crossing
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.831, -97.338

Law enforcement reported a semi that had flipped along Interstate 80 near the Utica exit.

Thunderstorm Wind, Lancaster

When
June 18, 5:16 PM CST
Where
Lancaster County, 4 mi WNW of Waverly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.942, -96.591

The office received a delayed report of a tree blown down near 84th Street and Waverly Road. The trunk was measured to be 35 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198492, 1198493.